The Diabetes Forum Support Community For Diabetics Online banner

1 - 5 of 5 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter #1 (Edited)
Female, 67, diagnosed 10/2020 T2. A1c was 7.2. Yesterday's A1c was 6.6. With a BMI of 18.5, I have no weight to lose. It's likely that I inherited diabetes from my grandfather.

I took metformin for two months and was very sick from it -- Two months of diarrhea and even vomiting. So doc switched me to pioglitazone 15 mg. and no problems with that.

Eating low-carb is not a challenge for me because I don't really care about pasta and breads, and I'm not much of a sweets eater.(About 17 years ago, I ate keto in order to lose my menopause pounds. I lost 25 pounds and have kept it off. But I did get looser about my carb eating.)

To add insult to my injury, my PCP (for 12 years) has taken a position out of state so I'll be seeing a new doc who doesn't know me well yet.

I have a few things I'd like to hopefully learn about on this forum and I am grateful to be included.

~Onga
 

·
Super Moderator
Joined
·
1,757 Posts
We're happy to have you here, Onga! Please take a look around the forums and contribute your experience where you can. If you still have unanswered questions, post them in a forum and folks here will respond.
 

·
Super Moderator
Joined
·
9,521 Posts
Hi Onga, welcome to the forum.

Yes there is a genetic component to diabetes and it can be triggered by many different things. I really doubt that any one of us actually did it to ourselves as some like to suggest.

Metformin can cause digestive system issues. Do you recall if it was regular metformin or extend release. If it was regular metformin, if you do have issues with your new med, that might be something to consider. The extended release version is supposed to be much more user friendly. I'm taking the regular version still but had a rough start for a bit. Took a couple of months. I would go for a walk and get hit by a cramp that would put me on my knees. Once I thought I was going to have to get behind the guardrail and drop trow to relieve the pain.

I first started eating low carb about 9 years ago, cutting out desserts and sweets. I then found this forum and learned there was more to carbs than sweet stuff that I needed to further reduce carbs and increase fats to make up for the calorie deficit. Coupled that with exercise and metformin, and it has done well for me in keeping my BG down. I occasionally stray and it shows up when I do.

Good luck with the new doc, having someone who listens and tries to work with you means a lot. Any questions you have, feel free to post them, someone here should be able to share their experiences with you. We are not doctors, but we do know what has and hasn't worked for us.
 

·
Registered
Joined
·
3 Posts
Discussion Starter #4
Hi Onga, welcome to the forum.

Yes there is a genetic component to diabetes and it can be triggered by many different things. I really doubt that any one of us actually did it to ourselves as some like to suggest.

Metformin can cause digestive system issues. Do you recall if it was regular metformin or extend release. If it was regular metformin, if you do have issues with your new med, that might be something to consider. The extended release version is supposed to be much more user friendly. I'm taking the regular version still but had a rough start for a bit. Took a couple of months. I would go for a walk and get hit by a cramp that would put me on my knees. Once I thought I was going to have to get behind the guardrail and drop trow to relieve the pain.

I first started eating low carb about 9 years ago, cutting out desserts and sweets. I then found this forum and learned there was more to carbs than sweet stuff that I needed to further reduce carbs and increase fats to make up for the calorie deficit. Coupled that with exercise and metformin, and it has done well for me in keeping my BG down. I occasionally stray and it shows up when I do.

Good luck with the new doc, having someone who listens and tries to work with you means a lot. Any questions you have, feel free to post them, someone here should be able to share their experiences with you. We are not doctors, but we do know what has and hasn't worked for us.
Thanks, mbuster, for the welcome and the tips.

Yes, it was regular metformin. When I started vomiting, that was it for me. The pioglitazone (brand name is Actos) doesn't seem to have side effects for me and my BG is going down so I'd like to stay on that.

Unfortunately, I had just picked up a 3-month supply of metformin which is almost full and just sitting on a shelf. Just looking at it makes me feel nauseated. LOL

~Onga
 

·
Registered
Joined
·
3 Posts
Discussion Starter #5
We're happy to have you here, Onga! Please take a look around the forums and contribute your experience where you can. If you still have unanswered questions, post them in a forum and folks here will respond.
Thanks, itissteve!
 
1 - 5 of 5 Posts
Top